Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 27, NWS Grand Forks, ND

June 17, 2016Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2016, 5:08 AM CDT for Kittson County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 5:08 AM CDT (10:08 UTC)
Expired
Jun 17, 2016, 5:30 AM CDT
In force
22 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:15 AM CDTHAIL 17 Ene Lancaster, MNPLENTY OF NICKLE TO QUARTER SIZED HAIL... NEARLY COVERED THE GROUND... AND OVER 2 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KFGF 171008
SVRFGF
MNC069-171030-
/O.NEW.KFGF.SV.W.0027.160617T1008Z-160617T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 AM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL KITTSON COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 530 AM CDT

* AT 507 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LANCASTER...OR 43 MILES WEST OF ROSEAU...MOVING NORTHEAST AT 30
  MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL KITTSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4883 9666 4888 9685 4900 9678 4900 9648
TIME...MOT...LOC 1007Z 209DEG 24KT 4893 9670 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 17, 3:56 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
356 AM CDT FRI JUN 17 2016

.SHORT TERM...(Today and tonight)
Issued at 336 AM CDT Fri Jun 17 2016

Current surface analysis shows a sfc low over central SD with an
inverted trough extended through Devils Lake...roughly aligned
with axis of a theta e ridge. QLCS is moving along the I 94
corridor between Bismarck and Dickinson, progged to be just west
of our FA by 1130Z pending possible acceleration of forward
propagation. While elevated convection, bowing nature of line of
storms indicating wind will be a significant threat as it
approaches SW ND. DCAPEs across southern ND are in the 1300 to
1500 range.  94 mph winds have been reported near Dickinson. Will
bring scattered showers into Valley City around 09Z, keeping POPs
lower north of Highway 2 although experimental HRRR does bring
highest POPs further north than radar trends. Expect to see
eastern ND begin to clear out in the afternoon with line of storms
exiting eastern zones by late afternoon.

For the early morning, there is also a cluster of storms (likely
severe) just north of the international border moving east
northeast and the strongest storms will remain in southern MB,
however will see isolated storms across northeastern ND in the
early morning hours.

SW flow pattern aloft with SFC high pressure over far
northeastern ND should limit precip across the northern FA.
However, a warm front across southeastern SD into southwestern MN
will lift north early Saturday morning with convection forming
across east central SD this evening. NAM dry with this system but
does bring precip across the north after 09Z with a short wave
moving out of eastern MT into the northern valley Sat morning. GFS
this evening shows more pronounced warm frontal boundary
stretching from SFC low over s central SD through Grant Co MN and
into Otter Tail Co, with convection significantly further north
than NAM shows. Northern two thirds of CWA is dry with northeast
SFC flow, however expands north into the Grand Forks and Thief
River Falls areas by 12Z. Deep layer shear in vcnty of sfc
boundary only in the 20 to 30 kt range with best shear well to the
west in central and western ND. Overall GFS better represents SREF
for tonight and will use model blend for overnight period. As
Scattered storms will increase from south to north on Saturday as
the boundary lifts northward.

.LONG TERM...(Saturday through Thursday)
Issued at 336 AM CDT Fri Jun 17 2016

Saturday night into Sunday evening...A boundary along the
international border will be the focus for more convection as a SFC
low moves quickly across ND Sat night into Sun afternoon. Primary
threat for convection Sat night will be along and north of the
international border. Deep layer shear should be much higher (40
to 50 knots), mainly north of Hwy 2 along the boundary, and a few
strong or severe thunderstorms are possible mainly after midnight.
SPC Day 2 has a slight risk for northern tier of counties along
warm frontal boundary and Day 3 has a slight risk for storms
developing ahead of cold FROPA Sunday afternoon. NAM PWAT values
for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch
range along the international border. HPC Day 3 Excessive Rainfall
is in a slight risk for exceeding FFG late Sat night. Strong warm
advection into the warm sector on Sunday will result in daytime
highs in the 80s, close to 90 across the far south, with Monday
highs falling into the mid 70s behind Sunday's cold FROPA.
Clearing skies Monday night and cooler air will bring overnight
lows in the mid 50s.

Monday-Thursday...Northwest flow pattern will develop as mid/upper
ridging amplifies across the Rockies, leading to relatively dry
weather with seasonable temps.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1137 PM CDT Thu Jun 16 2016

Light southeast winds across the area with just some scattered
cirrus now. Models try to develop some convection over the area
late tonight into early Friday, so they lower ceilings during this
time. With the uncertainty yet, did not mention thunder in any of
the TAFs, but will amend as needed. Winds look to stay fairly
light throughout.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Speicher
LONG TERM...Makowski/Speicher
AVIATION...Godon
Hazardous weather outlook, Jun 16, 5:47 AM CDT, 23 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
547 AM CDT THU JUN 16 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
547 AM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY. THIS EVENING WILL SEE
THUNDERSTORMS FORM IN CENTRAL NORTH DAKOTA ALONG A TROUGH OF LOW
PRESSURE. THE STORMS WILL MOVE EAST AND DEVELOP SOUTHWARD
OVERNIGHT AS THEY REACH THE RED RIVER VALLEY LATE TONIGHT. THERE
IS A RISK OF ISOLATED SEVERE STORMS WITH DAMAGING WINDS THE MAIN
THREAT. MAIN FOCUS FOR THIS THREAT IS SOUTH OF INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED ACTIVE PATTERN WITH PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY INTO SUNDAY AND INTO NEXT WEEK. THE NEXT THREAT FOR ANY
SEVERE STORMS WILL BE SATURDAY LATE DAY AND SATURDAY NIGHT AND
MAINLY FOR EASTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

DTR

In the hours before

Special weather statement, Jun 17, 4:10 AM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 17 2016

NDZ007-008-171015-
PEMBINA ND-CAVALIER ND-
410 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA AND EAST CENTRAL
CAVALIER COUNTIES UNTIL 515 AM CDT...

AT 409 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCRETE...OR 23 MILES EAST OF LANGDON...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  AKRA AROUND 415 AM CDT.
  BACKOO AROUND 420 AM CDT.
  CAVALIER AND LEROY AROUND 425 AM CDT.
  BATHGATE AROUND 435 AM CDT.
  NECHE AROUND 440 AM CDT.

LAT...LON 4900 9723 4897 9724 4896 9723 4895 9723
      4856 9788 4871 9816 4900 9776
TIME...MOT...LOC 0909Z 228DEG 37KT 4878 9786

JAM
Special weather statement, Jun 17, 4:12 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT FRI JUN 17 2016

NDZ007-170930-
CAVALIER ND-
412 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 430 AM CDT...

AT 412 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VANG...OR 15 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CAVALIER COUNTY.

LAT...LON 4900 9795 4895 9795 4883 9819 4892 9838
      4900 9826
TIME...MOT...LOC 0912Z 227DEG 37KT 4895 9818

JAM
Local storm report, Jun 17, 4:14 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     HAIL             7 NW CAVALIER           48.87N 97.73W
06/17/2016  M0.50 INCH       PEMBINA            ND   CO-OP OBSERVER

&&

JAM
Local storm report, Jun 17, 4:41 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 AM CDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             CAVALIER                48.80N 97.62W
06/17/2016  E0.25 INCH       PEMBINA            ND   TRAINED SPOTTER

&&

JAM
Special weather statement, Jun 17, 4:55 AM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT FRI JUN 17 2016

MNZ004-171030-
KITTSON MN-
455 AM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
530 AM CDT...

AT 454 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 30
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CARIBOU AROUND 520 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4896 9641 4875 9669 4886 9691 4900 9679
      4900 9640
TIME...MOT...LOC 0954Z 216DEG 27KT 4888 9674

JM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:55 AM CDTSpecial Weather StatementFGFKittson35 min
Jun 17, 5:22 AM CDTSevere Thunderstorm WarningFGFKittson, Roseau53 min
Jun 17, 6:40 AM CDTSpecial Weather StatementFGFLake of the Woods35 min
Jun 17, 7:33 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk57 min
Jun 17, 7:53 AM CDTFlash Flood WarningFGFKittson, Marshall7 hr
Jun 17, 8:15 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more60 min
Jun 17, 8:16 AM CDTAreal Flood AdvisoryFGFPolk74 min
Jun 17, 8:39 AM CDTSpecial Weather StatementFGFBecker, Clay51 min
Jun 17, 8:52 AM CDTSpecial Weather StatementFGFLake of the Woods38 min
Jun 17, 8:55 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Otter Tail65 min
Jun 17, 8:59 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more61 min
Jun 17, 9:03 AM CDTHigh Wind WarningFGFMarshall, Pennington, Polk, Red Lake110 min
Jun 17, 9:05 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk55 min
Jun 17, 9:46 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods44 min
Jun 17, 9:51 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 1 more54 min
Jun 17, 9:52 AM CDTSpecial Weather StatementFGFPolk38 min
Jun 17, 10:28 AM CDTSevere Thunderstorm WarningFGFOtter Tail32 min
Jun 17, 10:32 AM CDTSpecial Weather StatementFGFMahnomen, Norman, Pennington, Polk, Red Lake43 min
Jun 17, 11:46 AM CDTRiver Flood WarningFGFKittson10 days
Jun 17, 11:49 AM CDTSpecial Weather StatementFGFOtter Tail41 min
Jun 17, 11:50 AM CDTSpecial Weather StatementFGFHubbard40 min
Jun 17, 11:56 AM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail64 min
Jun 17, 12:26 PM CDTSpecial Weather StatementFGFGrant34 min
Jun 17, 1:00 PM CDTSpecial Weather StatementFGFGrant, Otter Tail, Wadena60 min
Jun 17, 1:18 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail, Wadena57 min
Jun 17, 2:25 PM CDTSpecial Weather StatementFGFDouglas65 min
Jun 17, 3:34 PM CDTRiver Flood WatchFGFKittson6 days

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.